Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 27, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 25, 2018, 8:10 PM CDT for Jo Daviess County, Illinois; 4 counties in Iowa. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2018, 8:10 PM CDT (01:10 UTC)
- Expired
- May 25, 2018, 9:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 107 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 8:10 PM CDT | TSTM WND DMG | 1 S Waupeton, IA | TREES DOWN. |
| May 25, 8:13 PM CDT | HAIL 0.25 | 2 Ene Hazleton, IA | TWO ROUNDS OF PEA HAIL; 805 PM AND 813 PM. |
| May 25, 8:29 PM CDT | TSTM WND GST 45 | Manchester, IA | VIA KGAN TV. |
| May 25, 8:37 PM CDT | TSTM WND DMG | 1 Nne Rockdale, IA | TREE 1 FOOT IN DIAMETER SNAPPED IN THE WOODS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
386
WUUS53 KDVN 260110
SVRDVN
ILC085-IAC019-055-061-097-260200-
/O.NEW.KDVN.SV.W.0027.180526T0110Z-180526T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
810 PM CDT FRI MAY 25 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Jo Daviess County in northwestern Illinois...
Northwestern Jackson County in east central Iowa...
Buchanan County in northeastern Iowa...
Dubuque County in northeastern Iowa...
Delaware County in northeastern Iowa...
* Until 900 PM CDT.
* At 808 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Platteville to 6 miles southwest of
Independence, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dubuque, Independence, Manchester, Galena, Asbury, Dyersville,
Jesup, Cascade, Epworth, East Dubuque, Farley, Peosta, Fairbank,
Edgewood, Winthrop, Hazleton, Earlville, Hopkinton, Quasqueton and
Lamont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
These storms have produced wind damage over Grant County. SEEK
SHELTER NOW inside a sturdy structure and stay away from windows!
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4264 9071 4251 9064 4251 9025 4238 9017
4229 9052 4230 9194 4251 9208 4264 9208
4265 9090 4267 9089
TIME...MOT...LOC 0108Z 331DEG 33KT 4273 9060 4241 9198
HAIL...0.75IN
WIND...60MPH
$$
Speck3 follow-up statements
914
WWUS53 KDVN 260127
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
827 PM CDT FRI MAY 25 2018
ILC085-IAC019-055-061-097-260200-
/O.CON.KDVN.SV.W.0027.000000T0000Z-180526T0200Z/
Jo Daviess IL-Jackson IA-Buchanan IA-Dubuque IA-Delaware IA-
827 PM CDT FRI MAY 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN JO DAVIESS...NORTHWESTERN JACKSON...BUCHANAN...
DUBUQUE AND DELAWARE COUNTIES...
At 825 PM CDT, severe thunderstorms were located along a line
extending from near Sageville to Independence, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Emergency Management.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dubuque, Independence, Manchester, Galena, Asbury, Dyersville, Jesup,
Cascade, Epworth, East Dubuque, Farley, Peosta, Fairbank, Edgewood,
Winthrop, Hazleton, Earlville, Hopkinton, Quasqueton and Lamont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms have produced damage to trees in Balltown in northern
Dubuque County. For your protection move to an interior room on the
lowest floor of a sturdy building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4264 9071 4251 9064 4251 9025 4238 9017
4229 9052 4230 9194 4251 9208 4264 9208
4265 9090 4267 9089
TIME...MOT...LOC 0125Z 331DEG 22KT 4258 9064 4249 9189
HAIL...0.75IN
WIND...60MPH
$$
Speck710
WWUS53 KDVN 260140
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
840 PM CDT FRI MAY 25 2018
ILC085-IAC019-055-061-097-260200-
/O.CON.KDVN.SV.W.0027.000000T0000Z-180526T0200Z/
Jo Daviess IL-Jackson IA-Buchanan IA-Dubuque IA-Delaware IA-
840 PM CDT FRI MAY 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN JO DAVIESS...NORTHWESTERN JACKSON...EASTERN
BUCHANAN...DUBUQUE AND DELAWARE COUNTIES...
At 839 PM CDT, severe thunderstorms were located along a line
extending from Menominee to near Rowley, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dubuque, Independence, Manchester, Galena, Asbury, Dyersville,
Cascade, Epworth, East Dubuque, Farley, Peosta, Winthrop, Earlville,
Hopkinton, Quasqueton, Lamont, Delhi, New Vienna, Colesburg and
Worthington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4264 9071 4251 9064 4251 9025 4238 9017
4229 9052 4231 9177 4248 9191 4260 9185
4265 9090 4267 9089
TIME...MOT...LOC 0139Z 331DEG 33KT 4247 9056 4238 9181
HAIL...0.75IN
WIND...60MPH
$$
Speck102
WWUS53 KDVN 260152
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
852 PM CDT FRI MAY 25 2018
IAC019-055-061-097-ILC085-260201-
/O.EXP.KDVN.SV.W.0027.000000T0000Z-180526T0200Z/
Jo Daviess IL-Jackson IA-Buchanan IA-Dubuque IA-Delaware IA-
852 PM CDT FRI MAY 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JO DAVIESS...
NORTHWESTERN JACKSON...EASTERN BUCHANAN...DUBUQUE AND DELAWARE
COUNTIES WILL EXPIRE AT 900 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However hail up
to penny size and gusty winds are still possible with these
thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4264 9071 4251 9064 4251 9025 4238 9017
4229 9052 4231 9177 4248 9191 4260 9185
4265 9090 4267 9089
TIME...MOT...LOC 0151Z 331DEG 33KT 4239 9050 4230 9175
$$
SpeckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:03 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 25, 6:03 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 603 PM CDT Fri May 25 2018 .UPDATE... Issued at 553 PM CDT Fri May 25 2018 Early evening update for near term pops and weather to reflect recent radar and model trends. The Namnest is more aggressive in driving storms southward into the forecast area, most widespread along the western fringe where the instability gradient is. Cannot discount some marginally severe hail and wind gusts near 60 mph. Limiting factors are weak deep layer shear and a less unstable environment than central Iowa. && .SYNOPSIS... Issued at 315 PM CDT Fri May 25 2018 Scattered thunderstorms east of the MS River were moving rather slowly from the northeast. Some of these storms have produced heavy rainfall, gusty winds and small hail. This is occurring in the axis of 1.80 inch PWAT's and decent moisture convergence. Mid afternoon temperatures ranged from the mid 70s to the mid 80s. && .SHORT TERM...(This Evening through Saturday) ISSUED AT 315 PM CDT Fri May 25 2018 Forecast focus on thunderstorm chances tonight then hot and humid on Saturday. Tonight: Short wave in sw MN with a stronger wave coming out of ND was seen on water vapor movie loops. This will provide the forcing as a surface trough pushes southeast into the area. At this time, the stronger forcing/better shear looks to remain north of the cwa where SPC has a slight risk of severe storms. In our area, a marginal risk exists through this evening. Some of the stronger storms may produce one inch hail and 60 mph winds, along with heavy rainfall. Some of the models insist on a line of storms entering our northern cwa early this evening and then pushing southeast as the evening progresses, but this remains to be seen. For now thinking coverage will be scattered so have kept pops in the 30-40 percent range. Deep layer shear looks weak with CAPES about 3000 j/kg but the threat of significant severe appears low. The showers and storms should end after midnight. Minimum temperatures will be in the mid to upper 60s. Saturday: Mostly sunny skies hot and humid weather is expected as 850 mb temperatures rise to around 20C. Some of the models suggest isolated storms forming in our far southern cwa later in the afternoon on the edge of the heat dome. Otherwise, highs will be in the lower 90s with dewpoints in the upper 60s. This puts heat index values in the mid 90s but not quite in the advisory criteria. Nonetheless, precaution should be taken to prevent heat related illness. .LONG TERM...(Saturday Night through Friday) ISSUED AT 315 PM CDT Fri May 25 2018 Above normal temperatures and periodic, low confidence, chances for thunderstorms rule the extended forecast. The upper level ridge rebuilding over the region this weekend is progged to temporarily flatten with the help of the potential phasing of the system lifting out of the Gulf and a northern stream wave Wed and Thu. This will bring the best chances for thunderstorms and a temporary suppression temperatures that are looking to continue to average 10 to 15 degree above normal temperatures through next week. Saturday night through Memorial Day: Mid summer heat and humidity levels, more typical of July than late May, will continue with highs both days kept in the lower 90s and overnight lows only in the upper 60s. Slight chances for thunderstorms are mentioned in the far south Saturday night and then in the north on Monday, based on a low confidence blend of models. Tuesday through Friday...Thunderstorm chances increase from late Tuesday into Wed with the approach of a surface trough and low confidence influence of the remnants of the tropical system passing well to the southeast. This should place highs back to the 80s for at least a couple days before possibly rebounding some with the suggestion of a returning upper level ridge toward next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) ISSUED AT 553 PM CDT Fri May 25 2018 Confidence is low in near term trends regarding coverage and timing of thunderstorms. High resolution models favor KDBQ/KCID for storms later this evening, and have included a VCTS group at those locations due to low confidence. Timing adjustments may be needed through the evening. Chances for storms impacting KMLI/KBRL are lower. Other than the impacts from higher intensity storms, expect VFR conditions with a southwest breeze under 10 kts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...RP Kinney SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Sheets AVIATION...RP Kinney
Hazardous weather outlook, May 25, 11:40 AM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1140 AM CDT Fri May 25 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261645- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1140 AM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has a marginal risk for severe thunderstorms this afternoon and evening. Some of the storms may produce gusty winds, small hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY During the Memorial Day holiday hot and humid conditions can be expected. Heat indices will reach the mid 90s across the area during the afternoon into the evening. Thunderstorms are possible Tuesday into Wednesday next week. At this time it is too soon to tell if any storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. 21
In the hours before
Local storm report, May 25, 2:44 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 2 ESE ILLINIWEK PARK 41.55N 90.36W
05/25/2018 M0.25 INCH ROCK ISLAND IL TRAINED SPOTTER
&&
PSLocal storm report, May 25, 3:06 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 1 NW WOODS AIRPORT 41.52N 90.39W
05/25/2018 E0.88 INCH ROCK ISLAND IL BROADCAST MEDIA
HAIL FELL AROUND 2:35 PM. MIX OF PEA TO
NICKEL SIZE.
&&
PSSpecial weather statement, May 25, 4:27 PM CDT, 3 hours 43 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 427 PM CDT FRI MAY 25 2018 ILC109-252230- McDonough- 427 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCDONOUGH COUNTY UNTIL 530 PM CDT... At 426 PM CDT, a strong thunderstorm was located over Adair, or 10 miles east of Macomb, moving northeast at 5 mph. Pea size hail is possible with this storm. Locations impacted include... Adair. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4038 9053 4044 9055 4049 9045 4039 9045 TIME...MOT...LOC 2126Z 235DEG 15KT 4043 9048 08
Special weather statement, May 25, 5:02 PM CDT, 3 hours 8 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 502 PM CDT FRI MAY 25 2018 ILC109-252300- McDonough- 502 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCDONOUGH COUNTY UNTIL 600 PM CDT... At 502 PM CDT, a strong thunderstorm was located near Industry, or 12 miles southeast of Macomb. The storm is nearly stationary. Locations impacted include... Industry, Adair and Doddsville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4036 9063 4044 9045 4028 9045 4028 9072 TIME...MOT...LOC 2202Z 256DEG 2KT 4034 9053 08
Special weather statement, May 25, 7:02 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 702 PM CDT FRI MAY 25 2018 IAC019-055-260045- Buchanan-Delaware- 702 PM CDT FRI MAY 25 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN AND NORTHERN DELAWARE COUNTIES UNTIL 745 PM CDT... At 701 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Monona to near Tripoli. Movement was southeast at 30 mph. Wind gusts up to 50 mph are possible with these storms. Locations impacted include... Independence, Manchester, Jesup, Fairbank, Edgewood, Winthrop, Hazleton, Lamont, Colesburg, Greeley, Aurora, Dundee, Masonville, Stanley, Oneida, Wapsipinicon Golf Course, Manchester Airport, Fontana County Park, Twin Bridges Park and Otterville. This includes Interstate 380 between mile markers 52 and 55. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4261 9113 4231 9206 4264 9208 4265 9113 TIME...MOT...LOC 0001Z 331DEG 27KT 4304 9144 4277 9227 Speck
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:57 PM CDT | Special Weather Statement | DVN | Carroll | 63 min |
| May 25, 9:42 PM CDT | Special Weather Statement | DVN | Carroll, Whiteside | 48 min |
| May 26, 4:32 AM CDT | Special Weather Statement | DVN | McDonough | 28 min |
| May 26, 3:28 PM CDT | Special Weather Statement | DVN | Hancock | 32 min |
| May 26, 3:52 PM CDT | Special Weather Statement | DVN | McDonough | 38 min |
| May 26, 3:59 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 46 min |
| May 26, 4:42 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 38 min |
| May 26, 5:19 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 27 min |
| May 26, 5:56 PM CDT | Special Weather Statement | DVN | Bureau | 64 min |
| May 26, 6:09 PM CDT | Special Weather Statement | DVN | Hancock | 51 min |
| May 25, 7:02 PM CDT | Special Weather Statement | DVN | Buchanan | 43 min |
| May 25, 7:23 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Dubuque | 52 min |
| May 25, 9:52 PM CDT | Special Weather Statement | DVN | Delaware | 38 min |
| May 25, 10:22 PM CDT | Special Weather Statement | DVN | Delaware | 38 min |
| May 25, 10:26 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 34 min |
| May 25, 11:31 PM CDT | Special Weather Statement | DVN | Jefferson | 29 min |
| May 25, 11:39 PM CDT | Special Weather Statement | DVN | Delaware | 51 min |
| May 25, 11:59 PM CDT | Special Weather Statement | DVN | Benton | 46 min |
| May 26, 12:30 AM CDT | Special Weather Statement | DVN | Benton, Iowa | 45 min |
| May 26, 12:35 AM CDT | Severe Thunderstorm Warning | DVN | Iowa | 40 min |
| May 26, 12:51 AM CDT | Severe Thunderstorm Warning | DVN | Benton | 24 min |
| May 26, 1:07 AM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Linn | 38 min |
| May 26, 2:06 AM CDT | Special Weather Statement | DVN | Jefferson, Washington | 24 min |
| May 26, 4:09 PM CDT | Special Weather Statement | DVN | Keokuk | 51 min |
| May 26, 5:03 PM CDT | Special Weather Statement | DVN | Lee | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.